Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Little Rock, AR

April 8, 2002Pope County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 8, 2002, 5:57 PM CDT for Pope County, Arkansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2002, 5:57 PM CDT (22:57 UTC)
Expired
Apr 8, 2002, 6:30 PM CDT
In force
33 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Pope County, AR

The radar

The Little Rock radar (KLZK), 98 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:10 PM CDTHail 0.75Appleton, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:49 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 8, 3:49 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
349 PM CDT MON APR 8 2002

MAIN PROBLEM TODAY IS THE ENDING OF THE SHOWERS AND THUNDERSTORMS.

LOW PRESSURE IS IN TEXAS AND IS MOVING EASTWARD. KLZK RADAR SHOWS
THE SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ARKANSAS MOVING EAST
OF THE CWFA. MORE THUNDERSTORMS ARE DEVELOPING IN WESTERN OKLAHOMA
AND MOVING INTO WESTERN ARKANSAS. THESE WILL SPREAD INTO THE STATE.
A DRY SLOT IS NOTICED ON SATELLITE IMAGERY WORKING ITS WAY INTO
WESTERN ARKANSAS. A SLIGHT RISK FOR SEVERE WEATHER IS EXPECTED FOR
SOUTHWEST PORTIONS OF ARKANSAS.

THE LOW PRESSURE AREA AND UPPER TROUGH WILL MOVE EAST OF THE AREA
TONIGHT. THIS WILL PUT AN END TO THE PRECIPITATION OVER THE CWFA.
CLOUDS WILL DECREASE ON TUESDAY. AS HIGH PRESSURE BUILDS INTO THE
AREA...CLOUDS WILL DISSIPATE TUESDAY EVENING.

DRY WEATHER IS EXPECTED THROUGH FRIDAY. THE NEXT COLD FRONT MOVES
INTO THE AREA FROM THE NORTHWEST FRIDAY NIGHT AND WILL SPREAD
SHOWERS AND THUNDERSTORMS ACROSS THE AREA FRIDAY NIGHT AND SATURDAY.
AS THIS FRONT STALLS ACROSS THE AREA...A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL BE IN THE FORECAST THROUGH MONDAY.

STAYED CLOSE TO FWC TEMPERATURES.

.LZK...NONE.

51

In the hours before

Special weather statement, Apr 8, 12:47 PM CDT, 5 hours 10 minutes before
ARZ037-040-052-090300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT MON APR 8 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF WEST CENTRAL AND SOUTHWEST ARKANSAS.

AN AREA OF LOW PRESSURE WILL BE MOVING EASTWARD FROM THE RED RIVER
VALLEY. THUNDERSTORMS ASSOCIATED WITH THIS LOW BEGAN DEVELOPING IN
OKLAHOMA AT MIDDAY...AND THESE THUNDERSTORMS ARE EXPECTED TO MOVE
INTO ARKANSAS BY LATE AFTERNOON. ISOLATED STORMS COULD BECOME
SEVERE.

LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT...DUE TO
THE AMOUNT OF COLD AIR ALOFT THAT WILL ACCOMPANY THE LOW
PRESSURE.

STORM SPOTTERS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGERS IN
WEST CENTRAL AND SOUTHWEST ARKANSAS COULD BE ACTIVATED THIS
AFTERNOON.

ELSEWHERE IN ARKANSAS...THE SEVERE WEATHER THREAT HAS DIMINISHED
SOMEWHAT FROM EARLIER EXPECTATIONS. THE LARGE AREA OF RAIN AND
THUNDERSTORMS THAT MOVED ACROSS THE STATE OVERNIGHT HAS CAUSED THE
AIR TO BECOME MORE STABLE...THUS DECREASING THE CHANCES FOR SEVERE
WEATHER.
Special weather statement, Apr 8, 1:30 PM CDT, 4 hours 27 minutes before
ARZ037-040-052-090300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT MON APR 8 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF WEST CENTRAL AND SOUTHWEST ARKANSAS.

AN AREA OF LOW PRESSURE WILL BE MOVING EASTWARD FROM THE RED RIVER
VALLEY. THUNDERSTORMS ASSOCIATED WITH THIS LOW BEGAN DEVELOPING IN
OKLAHOMA AT MIDDAY...AND THESE THUNDERSTORMS ARE EXPECTED TO MOVE
INTO ARKANSAS BY LATE AFTERNOON. ISOLATED STORMS COULD BECOME
SEVERE.

LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT...DUE TO
THE AMOUNT OF COLD AIR ALOFT THAT WILL ACCOMPANY THE LOW
PRESSURE.

STORM SPOTTERS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGERS IN
WEST CENTRAL AND SOUTHWEST ARKANSAS COULD BE ACTIVATED THIS
AFTERNOON.

ELSEWHERE IN ARKANSAS...THE SEVERE WEATHER THREAT HAS DIMINISHED
SOMEWHAT FROM EARLIER EXPECTATIONS. THE LARGE AREA OF RAIN AND
THUNDERSTORMS THAT MOVED ACROSS THE STATE OVERNIGHT HAS CAUSED THE
AIR TO BECOME MORE STABLE...THUS DECREASING THE CHANCES FOR SEVERE
WEATHER.
Special weather statement, Apr 8, 3:04 PM CDT, 2 hours 53 minutes before
ARZ030-037-038-040>042-052>054-066-090300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
304 PM CDT MON APR 8 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS PARTS OF WEST CENTRAL AND SOUTHWEST ARKANSAS.

AN AREA OF LOW PRESSURE MOVING EASTWARD FROM THE RED RIVER
VALLEY WILL MOVE CLOSER TO ARKANSAS. THUNDERSTORMS ASSOCIATED WITH
THIS LOW DEVELOPED IN OKLAHOMA THIS AFTERNOON AND THEN BEGAN
SPREADING INTO ARKANSAS. ISOLATED STORMS COULD BECOME SEVERE.

LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT...DUE TO
THE AMOUNT OF COLD AIR ALOFT THAT WILL ACCOMPANY THE LOW
PRESSURE. ISOLATED INSTANCES OF WIND DAMAGE COULD OCCUR AS WELL.

STORM SPOTTERS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGERS IN
WEST CENTRAL AND SOUTHWEST ARKANSAS COULD BE ACTIVATED BY THIS
EVENING.

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:17 PM CDTFlash Flood WarningLZKJohnson, Logan, Newton, Scott4 hr
Apr 7, 11:03 PM CDTFlash Flood WarningLZKJohnson, Logan, Newton, Polk, Scott3 hr
Apr 8, 2:00 AM CDTFlash Flood WarningLZKJohnson, Logan, Newton, Polk, Scott3 hr
Apr 8, 2:07 AM CDTSevere Thunderstorm WarningLZKDrew53 min
Apr 8, 5:53 PM CDTSevere Thunderstorm WarningLZKYell27 min
Apr 8, 6:31 PM CDTSevere Thunderstorm WarningLZKYell19 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.